Alert archive / Texas / Flash Flood Warnings in 2020
Flash Flood Warning 31, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at Sep 10, 2020, 1:23 AM CDT for Karnes County, Wilson County, Texas. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 10, 2020, 1:23 AM CDT (06:23 UTC)
- Expired
- Sep 10, 2020, 6:30 AM CDT
- In force
- 5 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Karnes County, TX, Wilson County, TX
The radar
The Austin/San Antonio radar (KEWX), 91 km from the middle of the area, began a volume at 06:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 10, 4:00 AM CDT | FLASH FLOOD | 2 Wsw Poth, TX | DELAYED REPORT: WILSON COUNTY EMERGENCY MANAGEMENT REPORTS CR 220 CLOSED DUE TO HIGH WATER. DAMAGE TO THE ROAD WAS REPORTED. IN ADDITION, WATER WAS REPORTED OVER THE ROAD ON CR 202E. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 157 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 6.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1863 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1045 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
402
WGUS54 KEWX 100623
FFWEWX
TXC255-493-100930-
/O.NEW.KEWX.FF.W.0031.200910T0623Z-200910T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
123 AM CDT Thu Sep 10 2020
The National Weather Service in Austin/San Antonio has issued a
* Flash Flood Warning for...
Southwestern Karnes County in south central Texas...
Southwestern Wilson County in south central Texas...
* Until 430 AM CDT.
* At 123 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen, with isolated pockets up to 4 inches. Flash flooding
is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Floresville, Kenedy, Karnes City, Poth, Falls City, Deweesville,
Hobson, Coy City, El Oso and Zunkerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 2906 9836 2919 9812 2876 9778 2870 9789
2872 9792 2869 9801
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
RUNYEN3 follow-up statements
509
WGUS74 KEWX 100829
FFSEWX
Flash Flood Statement
National Weather Service Austin/San Antonio TX
329 AM CDT Thu Sep 10 2020
TXC255-493-100930-
/O.CON.KEWX.FF.W.0031.000000T0000Z-200910T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Karnes TX-Wilson TX-
329 AM CDT Thu Sep 10 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 AM CDT EARLY THIS
MORNING FOR SOUTHWESTERN KARNES AND SOUTHWESTERN WILSON COUNTIES...
At 329 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 2 and 5 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Floresville, Kenedy, Karnes City, Poth, Falls City, Deweesville,
Hobson, Coy City, El Oso and Zunkerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 2906 9836 2919 9812 2876 9778 2870 9789
2872 9792 2869 9801
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
RUNYEN133
WGUS54 KEWX 100918
FFWEWX
TXC255-493-101130-
/O.EXT.KEWX.FF.W.0031.000000T0000Z-200910T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
418 AM CDT Thu Sep 10 2020
The National Weather Service in Austin/San Antonio has extended the
* Flash Flood Warning for...
Southwestern Karnes County in south central Texas...
Southwestern Wilson County in south central Texas...
* Until 630 AM CDT.
* At 418 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 3 and 6 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Floresville, Kenedy, Karnes City, Poth, Falls City, Deweesville,
Hobson, Coy City, El Oso and Zunkerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 2906 9836 2919 9812 2876 9778 2870 9789
2872 9792 2869 9801
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...0.5-2 INCHES IN 2 HOURS
$$
KCW224
WGUS74 KEWX 101124
FFSEWX
Flash Flood Statement
National Weather Service Austin/San Antonio TX
624 AM CDT Thu Sep 10 2020
TXC255-493-101134-
/O.EXP.KEWX.FF.W.0031.000000T0000Z-200910T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Karnes TX-Wilson TX-
624 AM CDT Thu Sep 10 2020
...FLASH FLOOD WARNING WILL EXPIRE AT 630 AM CDT THIS MORNING FOR
SOUTHWESTERN KARNES AND SOUTHWESTERN WILSON COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 2906 9836 2919 9812 2876 9778 2870 9789
2872 9792 2869 9801
$$
KCWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 12:44 AM CDT, 39 minutes earlier.
Area forecast discussion, Sep 10, 12:44 AM CDT, 39 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 1244 AM CDT Thu Sep 10 2020 .AVIATION... SHRA and isolated TSRA continue overnight into Thursday morning. Greatest coverage will be over the KSAT/KSSF areas where have 4SM SHRA and VCTS mention with lesser coverage at KAUS/KDRT where have SHRA mention. Precipitation should wane at the I-35 sites Thursday afternoon into evening and have no mention. CIGs/VSBYs remain MVFR at the TAF sites with pockets of IFR CIGs over the Hill Country. Northerly winds of 8 to 14 KTs prevail with occasional gusts up to 25 KTs possible. && .PREV DISCUSSION... /ISSUED 1135 PM CDT Wed Sep 9 2020/ UPDATE... /Cooler temps Tonight and Thursday, shifted QPF/ The evening frontal surge was efficient for early September standards. After hanging up for a few hours west of the I-35 corridor in the late afternoon the evening push brought with it evening temperatures that were previously forecasted lows in some areas. Thus temps for tonight into Thursday afternoon were adjusted down a few degrees as near solid clouds should continue with the high rain chances Thursday. Also with the stronger push, the emphasis for the higher evening rain totals was pushed east as well with areas just south and east of the escarpment taking on the brunt of the heaviest rainfall. Still, as noted by the KDFX VAD winds, the front is still fairly shallow and the whole CWA should be overrun with plenty of rain opportunity for the remainder of the period that the Flash Flood Watch remains in effect. PREV DISCUSSION... /ISSUED 653 PM CDT Wed Sep 9 2020/ AVIATION.../00Z TAFS/ Cold front is right on the doorstep of the I-35 terminals and should pass through all 3 sites by around 0030Z. As is seen in the KDFX VAD winds the front is only going to be 3-4 KFT deep overnight and will initially be even more shallow along I-35 this evening. Thus there should be a long period of overrunning potential and a few evening thunderstorms to impact SAT/SSF the most. Toward daybreak most stations should trend lower on cigs with the light precip falling through the inversion, so a prevailing IFR CIG would seem to be the way to start daytime Thursday. PREV DISCUSSION... /ISSUED 318 PM CDT Wed Sep 9 2020/ SHORT TERM (Tonight through Thursday Night)... The cold front is slowly pushing across the western part of South Central Texas this afternoon. Based on latest surface observations the cold front is oriented from northeast to southwest along a Llano to Uvalde to Carrizo Springs. Most of the convection showing on radar is ahead of the front where dew points are in the 60s to lower 70s. Behind the front, a cool airmass is spreading across the Rio Grande and parts of western Hill Country with temperatures in the upper 50s (ex. Rocksprings as of this writing). The frontal boundary is forecast to push across the rest of the Hill Country early this evening and over the I-35 corridor between 9 PM and midnight tonight. As it does that, a new surge of showers and thunderstorms is expected along and ahead of the front with heavy rainfall possible through the period, leading to flash flooding. As a reminder, a Flash Flood Watch is in effect for areas along and north of a Del Rio to San Antonio to Georgetown line, including the Austin and San Antonio Metro areas through 1 PM Thursday. Most HiRes models suggest for the development of a surface low across the southern portion of South Central Texas this evening and moves it into the Rio Grande overnight while slowing the progression of the frontal boundary. At upper level, a low pressure system over the four corners region is forecast to lift into the northern portion of the Southern Plains through Thursday, providing enough support for convection activity through the short term period. With a tropical airmass in place (pwats of 2.2 to 2.3 inches), expect heavy downpours that could possibly drop one inch of rainfall in a short period of time. Rainfall event totals through Thursday afternoon could range from 2 to 5 inches with isolated 8 inches. Lesser amounts are expected across the far eastern part of South Central Texas. The shower activity is expected to decrease on Thursday afternoon across parts of the Hill Country as northerly winds spread across the area and a drier airmass pushes into the area. Expect overnight lows to reach the upper 50s across the Hill Country to 60s over the rest of the region. Thursday's high temperatures only in the 60s over the Hill Country to mid 70s along the I-35 corridor and mid 80s across the Coastal Plains. LONG TERM (Friday through Wednesday)... Temperatures will begin to slowly warm back to early September climo norms for the start of the long term. Afternoon highs on Friday are forecast to still be below normal with upper 70s to upper 80s across the region. The front will have since dissipated and the cut off low that brought us the front will open up and move across the Northern and Central Plains. In it's wake a weak troughing pattern will be left over the state. Plenty of moisture will still be pooled over South-Central Texas and will keep chances for showers and storms in the forecast through early next week. WPC QPF throughout the long term only has 1/2 - 2 inches widespread rain over a 5 day period. As of now, there is no heavy rainfall or flash flooding concerns through this period. Temperatures after Saturday will climb into the low 90s for areas along and east of I-35 and in the mid to upper 80s for the rest of the region. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 63 84 70 89 72 / 20 20 0 10 - Austin Bergstrom Intl Airport 64 85 69 89 70 / 30 20 0 10 - New Braunfels Muni Airport 64 84 69 90 71 / 30 20 - 10 - Burnet Muni Airport 60 80 66 86 68 / 20 20 0 20 - Del Rio Intl Airport 61 84 70 90 73 / 50 40 20 20 30 Georgetown Muni Airport 62 84 68 88 70 / 20 20 0 10 - Hondo Muni Airport 64 89 69 93 71 / 30 30 10 20 10 San Marcos Muni Airport 63 84 69 89 70 / 30 20 - 10 - La Grange - Fayette Regional 66 89 72 92 73 / 30 20 0 20 - San Antonio Intl Airport 65 86 71 91 73 / 30 20 - 20 10 Stinson Muni Airport 66 86 71 91 73 / 30 20 - 20 10 && .EWX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through this afternoon for Bandera-Bexar-Blanco- Burnet-Comal-Edwards-Gillespie-Hays-Kendall-Kerr-Kinney-Llano- Medina-Real-Travis-Uvalde-Val Verde-Williamson. && Short-Term/Aviation...04 Long-Term...KCW Decision Support...Runyen
Hazardous weather outlook, Sep 9, 8:57 PM CDT, 4 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 857 PM CDT Wed Sep 9 2020 TXZ171>173-183>194-202>209-217>225-228-110200- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 857 PM CDT Wed Sep 9 2020 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Tonight. Moderate to occasionally heavy rains can be expected across much of South Central Texas through tonight. There remains a Flash Flood Watch in effect through 1 PM CDT on Thursday for areas along and north of a Del Rio to San Antonio to Georgetown line, including the Austin and San Antonio Metro areas. There is a potential for an additional 1 to 3 inches through early Thursday. With soils already saturated from the rains that have fallen, any additional rainfall amounts over one-half inch will likely turn into immediate run-off. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The Flash flood threat is expected to diminish by 1 PM CDT Thursday. However, additional chances of showers and thunderstorms will remain in the forecast each day through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Sep 10, 12:21 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1221 AM CDT THU SEP 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1214 AM FLASH FLOOD 4 WNW LOCKHART 29.91N 97.73W
09/10/2020 CALDWELL TX EMERGENCY MNGR
COUNTY VIEW RD AT FM 2720 CLOSED DUE TO
FLOODING.
&&
JRLocal storm report, Sep 10, 12:23 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1223 AM CDT THU SEP 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM FLASH FLOOD 5 WNW DALE 29.96N 97.63W
09/10/2020 CALDWELL TX EMERGENCY MNGR
BARTH ROAD NEAR COTTONWOOD CREEK CLOSED DUE
TO FLOODING.
&&
JRLocal storm report, Sep 10, 12:25 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1225 AM CDT THU SEP 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1158 AM FLASH FLOOD 2 E LOCKHART 29.89N 97.63W
09/09/2020 CALDWELL TX EMERGENCY MNGR
OLD KELLEY ROAD CLOSED DUE TO FLOODING.
&&
JRLocal storm report, Sep 10, 12:26 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1226 AM CDT THU SEP 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1157 PM FLASH FLOOD 4 S LOCKHART 29.83N 97.66W
09/09/2020 CALDWELL TX EMERGENCY MNGR
REAVIS ROAD CLOSED DUE TO FLOODING.
&&
JRLocal storm report, Sep 10, 12:27 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1227 AM CDT THU SEP 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1158 PM FLASH FLOOD 2 E LOCKHART 29.89N 97.63W
09/09/2020 CALDWELL TX EMERGENCY MNGR
CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 2
E LOCKHART. OLD KELLEY ROAD CLOSED DUE TO
FLOODING.
&&
JRThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 9:16 PM CDT | Areal Flood Advisory | EWX | Hays | 3 hr |
| Sep 9, 9:48 PM CDT | Areal Flood Advisory | EWX | Caldwell, Guadalupe | 3 hr |
| Sep 9, 10:15 PM CDT | Areal Flood Advisory | EWX | Atascosa | 3 hr |
| Sep 9, 10:26 PM CDT | Areal Flood Warning | EWX | Caldwell | 3 min |
| Sep 9, 10:29 PM CDT | Flash Flood Warning | EWX | Caldwell | 3 hr |
| Sep 9, 11:06 PM CDT | Flash Flood Warning | EWX | Atascosa | 5 hr |
| Sep 9, 11:15 PM CDT | Areal Flood Advisory | EWX | Bastrop, Fayette, Lee | 3 hr |
| Sep 10, 12:09 AM CDT | Areal Flood Advisory | EWX | Karnes, Wilson | 3 hr |
| Sep 10, 12:41 AM CDT | Areal Flood Advisory | EWX | Atascosa | 4 hr |
| Sep 10, 12:55 AM CDT | Areal Flood Advisory | EWX | Bexar | 3 hr |
| Sep 10, 1:29 AM CDT | Areal Flood Advisory | EWX | Caldwell | 3 hr |
| Sep 10, 4:33 AM CDT | Areal Flood Advisory | EWX | Atascosa | 117 min |
Nearby
Flash Flood Warnings in Texas, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.